Patient: My husband and I will start trying to conceive in January. I currently take 1 mg Lorazepam and 50 mg Topiramate daily. I would like to come off these medications to avoid risk of birth defects with the baby. How long does it take these medications to fully be eliminated from my system? I have been on them for 10 years. When (and how) should I start the weaning process if we start trying to conceive in January? Thank you for your help!
Symptoms: Medications during Pregnancy
Doctor: Hello,Thanks for contacting askthe doctor.comIt is indeed necessary for you to be off these antipsychotic medica tions before you plan pregnancy. It is advised that the woman should be free from any medications for atleast 3 months before she concieves to avoid any chances of congenital anomalies in the fetus due to the drugs used by mother.I suggest you may consult your physician and discuss the options of discontinuation of drugs completely or change to safer drugs if continuation would be would be required. As you have been on these drugs for about 10 years weaning may take a long process and withdrawal symptoms may have to be controlled and accepted. Secondly , pregnancy per se is known to increase these symptoms as per some studies , so even that element has to be weighed under benefits vs risk ratio for continuation or discontinuation . Your physician would be able to guide you in detail so that you can then take an informed decision.I hope i have answered your query in detail.wishing you good health in future,regards